K Cups and Klonopin: Killer behavioral changes in your pet

K

The theme of today’s post is stimulation and sedation

Our two K toxins both feature changes in your pet’s behavior.  While K Cups contain caffeine that causes hyperactivity, Klonopin (clonazepam) is a sedative that will lay them out flat.

While they both may cause the opposite effects, each one is fatal in large enough quantities.

 

KCups

K Cups are popular and convenient

While I did already cover coffee and caffeine in dogs in detail here, I’ll give you a little  more detail on cats and the individual servings of K Cups in this article.  Please do reference the coffee guest post, because it goes in-depth on ingestion of larger quantities in dogs.

Depending on the blend, the standard K cup has 9-11 grams of coffee, tea, or hot chocolate in it.  When it comes to your pet getting into a poison, this is extremely handy info.  Not only are the K Cups small in size, but you know exactly how much they did or did not ingest.

While K Cups are more expensive than the average coffee machine grounds, I’ve always kept them at home purely because I can track my own caffeine intake.  This benefit also works for your pets.

Signs in cats

Since I already covered dogs, let’s discuss feline sensitivity to caffeine. Cats are more susceptible to poisoning than dogs are, so when it comes to numbers and  doses, any amount is enough that it should be investigated by a professional at an animal poison control center or local vet.  The smallest toxic dose for animals has not been fully established, but the guidelines on signs for cats is similar to dogs:

  • Vomiting and diarrhea (at any dose)
  • Hyperactivity (at doses above 20-30 mg/kg)
  • Restlessness
  • Anxiety
  • Thirst
  • Changes in heart rate and heart rhythm (at doses above 40 mg/kg)
  • Tremors (at doses above 60 mg/kg)
  • Seizures
  • Death

If an animal gets a small enough amount, we may only see mild signs, but once they are in the range for heart issues and tremors, immediate vet care is needed.

Treatment

With some animals, vomiting can be induced at home.  This is not the case with cats.  They have a high risk of inhaling the peroxide, and it just doesn’t work well for them.  Always have it done in a clinic.  Your vet may also need to perform additional treatments depending on the dose:

  • Activated charcoal – Never do this at home
  • Medication to control the heart rate
  • Medication to stop tremors or seizures
  • Medications to stop vomiting
  • IV fluids
  • Hospitalization

When treated quickly and appropriately, these guys tend to do pretty well.  Emergency vet care may be expensive, but is worth the cost of your pet’s life.

Klonopin

Klonopin is one of the most widely used anti-anxiety medications in the US

For those of us suffering from anxiety (like me), you are likely familiar with Klonopin (clonazepam).  Along with Valium, Xanax, and Ativan, it is a drug that belongs to the class of “benzodiazepines”.

Drugs containing diazepam are designed to calm you down, relax you, and put a cap in your anxiety.  We even use these drugs in veterinary medicine for sedation or reversing seizures (such as when your pet is exposed to a K cup)!

But what happens if your pet gets into YOUR pills, or worse, a bottle of them?

While they tend to have a wide margin of safety when it comes to lethality, almost any dose can cause signs.  Doses greater than 20 mg/kg may even cause severe signs that have serious complications.

Signs

Animals that have ingested Klonopin tend to have signs of sedation.  Even small amounts can cause them to get a little loopy.  More extreme signs may include:

  • Extreme lethargy
  • Stumbling and disorientation
  • Weakness
  • Unresponsiveness
  • Changes in the respiratory system (respiratory depression)
  • Low body temperature
  • Low heart rate
  • Death

If your animal gets into a smaller amount of medication, some of these signs may be manageable at home.  However, you should contact poison control or a local vet to have your dose calculated and confirm that it is safe not to treat.

Treatments

While there is no antidote to these drugs, a vet can manage the signs in a clinic to keep your pet stable with supportive care:

  • Inducing vomiting – you may be guided through doing this at home, but NOT if your pet is showing signs, as this puts them at risk for inhalation of the peroxide and pills!
  • Activated charcoal
  • Hospitalization
  • Oxygen therapy
  • Temperature and heart rate regulation
  • IV fluids
  • IV lipid therapy (to provide a fat source to bind to the drug and flush it out of the bloodstream)

Some of these guys may need extensive hospitalization to get all their signs under control.  Prepare yourselves to be visiting the clinic for a few days until the vet is able to get everything out of their system.  Animals that have been showing signs for a while before vet care was sought do not do as well as owners who seek prompt care.

 

Next we will be moving forward with our L’s!

I know I’ve put intermittent posts in between our ABCs (sorry guys), so if the next thing you see is not alphabetical, never fear.  It will be here!

 

 

 

 

  •  
  •  
  •  
  •  
  •  
  •  
  •  
Follow Me:
Facebooktwittergoogle_plus
and/or
Share This post:
Facebooktwittergoogle_plusredditpinterest
Liked it? Take a second to support Tossed Cookies on Patreon, since we don\'t use ad banners

Leave a Reply

Be the First to Comment!

Notify of
avatar
wpDiscuz